Wyoming, 2007Avalanche in Wyoming, February 25, 2007
February 25, 2007 · NWS RIW · 1 event in 1 county or zone
One skier was critically injured in Grand Teton National Park when an avalanche swept him 2,000 feet down the TNT Couloir in Granite Canyon. The skier triggered the 3-foot deep avalanche when he attempted to ski down the couloir.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One skier was critically injured in Grand Teton National Park when an avalanche swept him 2,000 feet down the TNT Couloir in Granite Canyon. The skier triggered the 3-foot deep avalanche when he attempted to ski down the couloir.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 25, 2:27 PM MST, 3 minutes earlier.
Area forecast discussion, Feb 25, 2:27 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
227 PM MST SUN FEB 25 2007
.SHORT TERM...TONIGHT THROUGH WEDNESDAY
ACTIVE PATTERN JUST BEGINNING AND WILL CONTINUE NOT ONLY THROUGH THE
SHORT TERM PERIOD BUT LIKELY THROUGHOUT THE EXTENDED PERIOD. SHOULD
BE A PERIOD OF ENHANCED SNOWFALL OUT WEST THIS EVENING AS WEAK
SHORTWAVE LIFTS NORTHEAST ACROSS THE AREA COMBINED WITH ISENTROPIC
UPGLIDE...QG ASCENT AND STEEP LAPSE RATES. HARD TO TIME THE BRIEF
BREAKS BUT I SUSPECT THE BEST SNOWFALL RATES WILL BE THIS EVENING
BUT SNOW WILL CONTINUE OVERNIGHT AND INTO MONDAY MORNING OUT WEST.
BRIEF BREAK EXPECTED SOMETIME MONDAY OR MONDAY AFTERNOON WITH NEXT
SHORTWAVE MOVING QUICKLY IN AROUND OR AFTER 00Z TUESDAY. SHOULD SEE
ANOTHER SHOT OF AT LEAST MODERATE OR POTENTIALLY EVEN HEAVY SNOW IN
THE WESTERN MOUNTAINS MONDAY NIGHT AND TUESDAY MORNING. THIS SYSTEM
LOOKS TO HAVE EVEN MORE PUNCH THAN THIS SYSTEM. SOLID ADVISORY
AMOUNTS ARE EXPECTED WITH SOME OF THE HIGHER PEAKS FLIRTING WITH 12
INCH WARNING AMOUNTS. EVEN THE FAR WEST VALLEYS AND BASINS WILL
LIKELY GET ADVISORY AMOUNTS DURING THIS TIMEFRAME. THIS NEXT SYSTEM
HAS THE COMBINATION OF CURVED JET STREAK MOVING IN OVERHEAD...
INCREASING QG ASCENT...IMPRESSIVE EVENING ISENTROPIC LIFT AND
FAVORABLY STEEP LAPSE RATES FOR THESE DYNAMICS TO WORK ON. ON
TUESDAY...THIS SHORTWAVE BEGINS TO TRACK ACROSS THE FORECAST AREA
WITH DEVELOPING FRONTOGENESIS IN THE CENTRAL ZONES. THE 20 TO 30
POPS WE HAVE EAST OF THE DIVIDE LOOKS GOOD FOR NOW. WEDNESDAY WILL
BE COLD WITH LINGERING MOISTURE AND VERY STEEP LAPSE RATES. WE WILL
LIKELY SEE PLENTY OF MOUNTAIN SNOW SHOWERS WITH SOME OF THESE
MOVING ACROSS THE LOWER ELEVATIONS EAST OF THE DIVIDE IN THE
AFTERNOON.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
COLD TROUGH REMAINS OVER THE REGION INTO THURSDAY. THEN NW FLOW ALOFT
ON FRIDAY WITH POTENTIAL SHORTWAVE MOVING THROUGH THE FLOW. LONG
RANGE MODELS DIFFER NEXT WEEKEND. ECMWF BRINGS THE RIDGE INTO THE
WESTERN U.S. SATURDAY WITH NW FLOW OVER WY. GFS ALSO HAS RIDGE
BUILDING INTO THE WEST AREA KEEPING NW FLOW BUT IT HAS A DEEPENING
TROUGH QUICKLY UPSTREAM. THEN GFS SWINGS THIS TROUGH INTO THE WESTERN
U.S. SUNDAY. GFS ENSEMBLES GET NOISY DURING THIS TIMEFRAME WHILE
ECMWF DOES NOT INDICATE AN UPSTREAM TROUGH YET. WILL NOT MAKE MUCH
CHANGE TO GOING FORECAST WED THROUGH FRI WITH BEST CHANCE OF SNOW IN
THE MOUNTAINS WITH SOME LIGHT SNOW POSSIBLE LOWER ELEVATIONS ON WED
AND THU. WILL SEE HOW THINGS LOOK TONIGHT FOR A CHANCE OF SNOW AT
LOWER ELEVATIONS FRI. ADDED SLIGHT CHANCE OF SNOW TO NW MTS SATURDAY
AND SAT NIGHT IN RESPONSE TO MOISTURE IN NW FLOW. HAVE OPTED TO LEAVE
NEXT SUNDAY DRY AS GFS MAY BE TOO FAST WITH NEXT TROUGH. LOWERED
TEMPS A FEW DEGREES WED THROUGH FRI WITH SOME WARMING NEXT SAT AND
SUN.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...SKRBAC
LONG TERM...15
Hazardous weather outlook, Feb 25, 2:05 PM MST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
205 PM MST SUN FEB 25 2007
WYZ001>020-022>030-261200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
205 PM MST SUN FEB 25 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS EXPECTED TO FALL ACROSS THE FAR WEST THROUGH TONIGHT
WITH OCCASIONAL MODERATE SNOW IN THE MOUNTAINS. SNOWFALL AMOUNTS OF 3
TO 6 INCHES ARE EXPECTED IN THE MOUNTAINS WITH 1 TO 2 INCHES
ACROSS THE LOWER ELEVATIONS. TRAVELLERS SHOULD BE PREPARED FOR SNOW
COVERED ROADS. CHECK ROAD CONDITIONS BEFORE VENTURING OUT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MOIST SOUTHWEST FLOW WILL IMPACT THE WESTERN MOUNTAINS AND VALLEYS
MONDAY THROUGH TUESDAY WITH PERIODS OF SNOWFALL. SEVERAL EMBEDDED
WEATHER DISTURBANCES WITHIN THIS FLOW WILL ENHANCE THE SNOWFALL AT
TIMES INTO MONDAY MORNING AND AGAIN MONDAY NIGHT. SNOWFALL ESTIMATES
FOR THE MONDAY TIMEFRAME ARE AROUND 2 TO 4 INCHES ACROSS THE WESTERN
MOUNTAINS. ANOTHER STORM SYSTEM IS EXPECTED TO BRING MODERATE TO
LOCALLY HEAVY SNOWFALL TO THE WESTERN MOUNTAINS MONDAY NIGHT AND
TUESDAY MORNING WITH 5 TO 10 INCHES POSSIBLE IN THE MOUNTAINS AND 2
TO 4 INCHES ACROSS THE WESTERN VALLEYS AND BASINS. A COUPLE MORE
WEATHER DISTURBANCES WILL MOVE IN FROM THE NORTHWEST WEDNESDAY NIGHT
THROUGH SATURDAY FOR MORE WESTERN MOUNTAIN AND VALLEY SNOWFALL. STAY
TUNED TO FURTHER STATEMENTS ON THIS STORMY WEATHER PATTERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS IN WESTERN WYOMING ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS
OVER THE NEXT SEVERAL DAYS. THANK YOU.
TEAM RIVERTON
Avalanche, Teton & Gros Ventre Mountains
- When
- February 25, 2:30 PM MST to 2:31 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Delaware, February 25 to 26, 20072 deaths · 24 injured · 4 events
- Winter Storm and Winter Weather in Michigan, February 25 to 26, 20071 death · 8 events
- High Wind in Tennessee, February 25, 2007$160,000 · 60 kt wind · 9 events
- Lightning Strikes in Tennessee, February 25, 2007$150,000 · 2 events
- Strong Wind in South Carolina, February 25, 2007$70,000 · 7 events
- Flooding in Indiana, February 25 to 28, 2007$30,000 · 3 events
- High Wind in North Carolina, February 25, 2007$30,000 · 60 kt wind · 2 events
- Heavy Snow and High Wind in California, February 25 to 27, 2007$27,000 · 53 kt wind · 4 events
- Winter Storm and Winter Weather in New Jersey, February 25 to 26, 200721 events
- Blizzard and Ice Storm in Illinois, February 25 to 26, 200718 events
- Strong Wind in Georgia, February 25, 2007$20,000 · 2 events
- Winter Storm in Wisconsin, February 25, 200715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10796.